Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 6, 2020, 9:08 PM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 9:08 PM EDT (01:08 UTC)
- Expired
- Jul 6, 2020, 10:50 PM EDT
- In force
- 102 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1619 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070
WGUS53 KJKL 070108
FFWJKL
KYC199-203-070400-
/O.NEW.KJKL.FF.W.0018.200707T0108Z-200707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
908 PM EDT Mon Jul 6 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northeastern Pulaski County in south central Kentucky...
Southwestern Rockcastle County in south central Kentucky...
* Until midnight EDT.
* At 907 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Excessive runoff will cause
flash flooding of small creeks and streams, roads, and roadside
culverts.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Mount Vernon, Bee Lick, Bandy, Quail, Maretburg, Ottowa, Woodstock,
Spiro, Wabp, Lake Linville, Willailla and Bromo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3736 8456 3733 8451 3742 8447 3739 8434
3724 8439 3722 8459 3729 8465
FLASH FLOOD...RADAR INDICATED
$$
GEOGERIAN1 follow-up statement
038
WGUS73 KJKL 070250
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1050 PM EDT Mon Jul 6 2020
KYC199-203-070300-
/O.CAN.KJKL.FF.W.0018.000000T0000Z-200707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-Rockcastle KY-
1050 PM EDT Mon Jul 6 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN PULASKI AND SOUTHWESTERN
ROCKCASTLE COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3736 8456 3733 8451 3742 8447 3739 8434
3724 8439 3722 8459 3729 8465
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:19 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 6, 4:19 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 419 PM EDT Mon Jul 6 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 419 PM EDT MON JUL 6 2020 Isolated to scattered showers and thunderstorms have developed this afternoon, with the largest cluster from Flemingsburg north to the Ohio River and west along Interstate 75 south of Cincinnati. Another broken line exists farther south, roughly along Hal Rogers Parkway. Will continue to see storms this afternoon and early evening, prior to the brunt of the activity winding down this evening as instability wanes. The main threat from these storms will be brief heavy downpours as the lack of shear/organization keep updrafts from becoming particularly strong/tall as they slowly migrate toward the northwest. Areas that see rain this afternoon and locales in river valleys will stand the best chance of seeing fog development tonight into Tuesday morning. This will mix out by mid Tuesday morning as heating ensues and cumulus clouds build with peak heating. A weakness in the mid-upper level height fields will persist on Tuesday across the Bluegrass through the Tennessee Valley. As this feature slowly tracks eastward, scattered showers and thunderstorms will once again be in the offing by early afternoon into the evening as oppressive dewpoints stream into eastern Kentucky on the northwestward side of the Bermuda ridge. Should once again see precipitation taper off with sunset and local subsidence working in Tuesday evening, setting the stage for fog into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 356 PM EDT MON JUL 6 2020 The summer time convective pattern will continue through the entirety of the extended. High pressure should generally remain in control for Wednesday and Thursday, but a stationary boundary will start off parked south of the state, with a strong stationary low located to our E, along the Mid-Atlantic border. With the same general pattern/flow in place both days, temperatures will remain fairly steady, topping out in the upper 80s to near 90 degrees each day, and falling to the upper 60s to around 70 each night. Furthermore, this regime will unfortunately not provide a break in the humidity either. Warm air and humidity each day will keep the air unstable enough to produce shower and thunderstorm chances once the convective temperature is met. However, with no real driving force, wind shear will remain weak at best, and so convection will generally be pulsy, but could result in some locally heavy rain. Shower and thunderstorm chances will then diminish when heading into the overnight due to loss of the daytime heating and best instability. By Friday, a cold front will begin approaching the region from the NW, and will cross through the state during the day Saturday. This will bring our best chance for showers and thunderstorms both days, with a diminishing trend once again expected during the overnight hours. Instability looks very good during both days, as do the lapse rates...so convection should not be a problem. However, winds will be nearly unidirectional, so it will be hard to keep organization of the storms. Even after the frontal system moves through, there won't be much relief behind it for Sunday or Monday. The upper level trough that the system is associated with will remain in place and continue to dig across the region through the day Monday. This will provide enough lift for diurnally driven scattered showers and thunderstorms both days. Temperatures will be a bit cooler, but only by about 5 degrees or so...as the NBM has much of eastern KY in the mid 80s for highs Sunday, and low to mid 80s for Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 232 PM EDT MON JUL 6 2020 Scattered cumulus continuing to develop near the 5k foot level with isolated to scattered showers/storms forming this afternoon and early evening. Have maintained VCTS mention at JKL/SJS as the highest storm chances look to be north of SME to LOZ. Included VCSH mention at SYM given nearby activity earlier this afternoon. Went with mainly a persistence forecast regarding sites expected to see visibility reductions from fog tonight. This includes MVFR visibilities at LOZ/SME, with some patchy fog also possible again near JKL/SYM. IFR or worse visibilities will be possible in river valleys as winds become near calm and low clouds clear out. Will see a return to VFR conditions for all by mid Tuesday morning prior to cumulus development by late morning. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSEMAN LONG TERM...JMW AVIATION...GUSEMAN
Hazardous weather outlook, Jul 6, 4:10 AM EDT, 16 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 410 AM EDT Mon Jul 6 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 AM EDT Mon Jul 6 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible this afternoon and evening. A few storms could be capable of locally heavy rainfall and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible during the afternoon and evening from Tuesday through Thursday. Thunderstorms will remain possible from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/KAS
In the hours before
Special weather statement, Jul 6, 8:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
816 PM EDT Mon Jul 6 2020
KYZ058-059-068-069-079-070045-
Jackson-Estill-Rockcastle-Powell-Pulaski-
816 PM EDT Mon Jul 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
NORTHWESTERN ESTILL...NORTHERN PULASKI...NORTHWESTERN JACKSON AND
NORTHWESTERN ROCKCASTLE COUNTIES...
At 816 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Powell Valley to Somerset. Movement was
west at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Somerset, Stanton, Mount Vernon, Boone, Clay City, Science Hill,
Kimbrell, Gum Sulphur, Rice Station, Kings Station, Bandy, Woodstock,
Roundstone, Spiro, Wabp, Calloway Crossing, Wiseman Crossing Station,
Climax, Dabney and Virden.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3736 8456 3734 8450 3748 8444 3747 8438
3754 8435 3752 8420 3759 8411 3765 8413
3774 8408 3778 8411 3780 8408 3781 8412
3784 8410 3783 8400 3787 8403 3787 8402
3793 8396 3788 8383 3707 8458 3708 8491
TIME...MOT...LOC 0016Z 109DEG 21KT 3787 8395 3711 8461
GEOGERIANLocal storm report, Jul 6, 8:20 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
820 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG TURKEY CREEK 37.67N 82.31W
07/06/2020 PIKE KY LAW ENFORCEMENT
MULTIPLE TREES BLOWN DOWN ALONG HWY 292 JUST
PAST THE TUG FORK APTS NEAR THE TURKEY CREEK
COMMUNITY.
&&Special weather statement, Jul 6, 8:43 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
843 PM EDT Mon Jul 6 2020
KYZ050-051-070115-
Montgomery-Bath-
843 PM EDT Mon Jul 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY AND WESTERN
BATH COUNTIES...
At 842 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Owingsville to near Klondike. Movement
was northwest at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Owingsville, Marshall, Camargo, Sharpsburg, Levee,
Preston, Reynoldsville, Sideview, Peasticks, Flat Creek, Coons
Station, Odessa, Stepstone, Bourbon Furnace, Gatewoods Station, Slate
Valley, Prewitt, Crooks and Bethel.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3828 8382 3828 8380 3813 8366 3793 8395
3794 8397 3811 8408 3813 8407 3817 8399
3823 8393 3830 8384 3830 8382
TIME...MOT...LOC 0042Z 141DEG 22KT 3814 8378 3797 8402
GEOGERIANSpecial weather statement, Jul 6, 8:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
845 PM EDT Mon Jul 6 2020
KYZ068-079-070115-
Rockcastle-Pulaski-
845 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND WEST
CENTRAL ROCKCASTLE COUNTIES...
At 844 PM EDT, a strong thunderstorm was located over Quail, or near
Mount Vernon, moving northwest at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bee Lick, Gum Sulphur, Bandy, Quail, Maretburg, Ottowa, Spiro, Wabp,
Willailla, Bromo, Indian Lakes Park, Level Green and Brodhead.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3736 8455 3733 8451 3742 8447 3743 8447
3744 8444 3731 8434 3726 8449 3734 8457
TIME...MOT...LOC 0044Z 132DEG 11KT 3733 8444
GEOGERIANLocal storm report, Jul 6, 8:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG NADA 37.81N 83.72W
07/06/2020 POWELL KY DEPT OF HIGHWAYS
NUMEROUS TREES WERE BLOWN DOWN NEAR THE NADA
COMMUNITY. THE NADA TUNNEL IS CURRENTLY
BLOCKED BY FALLEN TREES.
&&
ARSpecial weather statement, Jul 6, 8:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
859 PM EDT Mon Jul 6 2020
KYZ079-083-070130-
Wayne-Pulaski-
859 PM EDT Mon Jul 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...
At 859 PM EDT, strong thunderstorms were clustered over Mill Springs,
or 7 miles north of Monticello, moving west at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Monticello, Naomi, Betsey, Parnell, Mill Springs, Steubenville and
Trimble.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3687 8505 3692 8496 3696 8494 3696 8492
3695 8490 3700 8484 3705 8491 3707 8491
3704 8470 3684 8473 3684 8506 3686 8506
TIME...MOT...LOC 0059Z 096DEG 22KT 3694 8481
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:08 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 37 min |
| Jul 6, 8:16 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 29 min |
| Jul 6, 8:26 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 2 hr |
| Jul 6, 8:43 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 32 min |
| Jul 6, 8:45 PM EDT | Special Weather Statement | JKL | Rockcastle | 30 min |
| Jul 6, 8:59 PM EDT | Special Weather Statement | JKL | Russell | 31 min |
| Jul 6, 11:43 PM EDT | Special Weather Statement | JKL | Wolfe | 47 min |
| Jul 7, 12:09 AM EDT | Areal Flood Advisory | JKL | Breathitt, Menifee, Wolfe | 2 hr |
| Jul 7, 12:28 AM EDT | Flash Flood Warning | JKL | Menifee, Wolfe | 3 hr |
| Jul 7, 12:40 AM EDT | Special Weather Statement | JKL | Menifee | 35 min |
| Jul 7, 7:38 PM EDT | Special Weather Statement | JKL | Pike | 52 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.